Suboxone Withdrawal Symptoms
Suboxone withdrawal symptoms and how to avoid them.
What is suboxone?
Suboxone is a combination medication which has two main ingredients: buprenorphine and naloxone. Buprenorphine is the active ingredient and the ingredient responsible for suboxone withdrawal symptoms.
Who can prescribe suboxone?
Any doctor who has completed an eight hour class and applied for a special number, called an ‘X’ number. While any doctor can go through this process, we recommend that you look for a doctor that has the time, patience and understanding to listen to you. Also, avoid clinics that deal in highly addictive drugs such as marijuana and opioids for pain. You should not be in that environment when you are seeking help for opioid dependence.
What is suboxone used for?
Suboxone is used to treat opioid dependence. It is most effective for people who are addicted to opioids such as heroine or pain medication and at high risk of overdose death. For these patients, suboxone can be life saving.
Opioids have withdrawal symptoms, what about suboxone?
What are the suboxone withdrawal symptoms? The symptoms of withdrawing from suboxone are very similar to other opioids. While suboxone is safer to take, it can be just as difficult to discontinue. The symptoms can include gastrointestinal discomfort, muscle aches, chills, sweating, insomnia, headaches, irritability and cravings.
How does a patient prescribed suboxone stop taking it?
To avoid suboxone withdrawal symptoms, the key is to wean off gradually. The steps to properly discontinuing suboxone should include a treatment plan with a mental health professional and the prescribing doctor. Having a sponsor in a 12-step program can also be helpful as well as a support system of friends who are recovering addicts.
How are the suboxone withdrawal symptoms minimized?
Tapering off of suboxone should be done gradually. On possible plan is to reduce by 2mg per day per month. When the dosage is down to 2mg daily, suboxone could be then reduced by half each week. This would involve splitting tablets or cutting suboxone brand films. The last part of tapering can be the most difficult.
So, in order to best minimize suboxone withdrawal symptoms, very slow tapering is important as well as a strong support system consisting of licensed professionals and supporting family and friends.
Beware information being passed around online and elsewhere regarding fast tapering plans to be followed without a doctor’s supervision.
These dangerous tapering plans often set up people for discomfort and relapse. While it is possible for someone to quit taking suboxone quickly and stay clean, the risk of overdose death with opioids is very high. Suboxone withdrawal symptoms can potentially stimulate severe drug cravings and lead to relapse. Relapse is best avoided at all costs. More information on medication assisted treatment of opioid dependence is available here.